Do antidepressants affect sex drive?


Various factors, including medications to treat depression, can affect a woman’s sex drive. Let us find out how antidepressants can affect sex drive.

Depression can make a person lose interest in things or activities that they once liked doing. This list may also include sex. While medications can help people fight depression, one of the side effects of antidepressants could be low libido. These prescribed drugs may help in regulating mood, but they may also affect your sex life. Read on to know the connection between antidepressants and sex drive, and what to do about it.

What is an antidepressant?

An antidepressant is a medication primarily used to treat depression, says psychiatrist Dr Rahul Rai Kakkar. It works by balancing chemicals in the brain called neurotransmitters, particularly serotonin, norepinephrine, and dopamine, which are believed to be involved in regulating mood.

Antidepressants are prescribed drugs to treat depression and other health conditions. Image courtesy: Freepik

Antidepressants are typically prescribed when someone is diagnosed with depression, anxiety disorders, obsessive-compulsive disorder (OCD) and post-traumatic stress disorder (PTSD). They may also be used to treat chronic pain and eating disorders, says the expert.

Antidepressants and sex drive

Depression and antidepressants can cause symptoms such as vaginal dryness and low sex drive, according to a 2019 study published in the Journal of Clinical Medicine. Another study, published in the Drug Healthcare and Patient Safety journal in 2010, showed that antidepressants can cause sexual problems such as decreased sexual desire, decreased sexual excitement, delayed or diminished orgasm.

Women may notice a decrease or changes in sexual desire, arousal, or orgasm while taking these medications, says Dr Kakkar. These effects can be influenced by individual differences, the specific antidepressant being taken, and other factors such as the personโ€™s overall mental health and relationship dynamics.

Also Read

What is female sexual arousal disorder? Know its causes and how to fix it

Antidepressants that mostly have sexual side effects include selective serotonin reuptake inhibitors (SSRIs) such as:

  • Fluoxetine (Prozac)
  • Sertraline (Zoloft)
  • Paroxetine (Paxil)
  • Citalopram (Celexa),

The list also includes serotonin-norepinephrine reuptake inhibitors (SNRIs) like venlafaxine (Effexor) and duloxetine (Cymbalta).

These medications can affect sexual function by altering neurotransmitter levels in the brain, particularly serotonin, which plays a role in sexual desire and arousal, says the expert.

Antidepressant medications that have fewer sexual side effects include:

  • Bupropion (Wellbutrin)
  • Mirtazapine (Remeron)

Bupropion works differently from SSRIs and SNRIs, primarily by increasing dopamine and norepinephrine levels in the brain, which may lead to fewer sexual side effects. Mirtazapine, while affecting serotonin receptors, also interacts with other neurotransmitter systems, possibly resulting in less impact on sexual function compared to SSRIs and SNRIs.

How to manage the side effects of antidepressants on sex drive?

If your sex drive is getting affected by antidepressants, you can do the following:

1. Communicate your issue with the doctor

Discuss any concerns or changes in sexual function with your doctor. They may adjust the dosage, switch to a different medication, or recommend other strategies that will not impact your sex life.

A woman with low sex drive
Change the timing of the antidepressant if you experience low libido. Image courtesy: Freepik

2. Explore alternative medications

If sexual side effects are not tolerable, go for a different antidepressant with fewer sexual side effects. Bupropion or mirtazapine may be an option for you. Some medications such as Sildenafil (Viagra) and Tadalafil (Cialis) may also be prescribed alongside antidepressants to help manage sexual dysfunction.

3. Timing of medication

Your medication may lead to more pronounced sexual side effects at particular times of the day. You may experience them within a few hours of taking the medication. Then you can take the antidepressant at a different time of day, such as in the morning or afternoon, to reduce sexual side effects.

4. Sexual stimulation techniques

Even though there are side effects of antidepressants, you can explore different sexual activities or techniques with your partner. This can help maintain intimacy and sexual satisfaction, says the expert.

5. Psychotherapy

Cognitive-behavioural therapy (CBT) or couples therapy can help address any psychological or relationship factors contributing to changes in sexual function. It may not be just because of your antidepressant.

If you experience sexual side effects from antidepressants, you can work with your doctor to find solutions that best meet your needs while effectively managing your mental health condition.



Source link


Comments

Leave a Reply

Your email address will not be published. Required fields are marked *

>